Texas, 2004

Hail and Damaging Winds in Texas, August 11, 2004

August 11, 2004 · NWS FWD · 4 events in 4 counties and zones

2 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 11, 11:45 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 11:45 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 PM CDT WED AUG 11 2004

.AVIATION DISCUSSION...
OUTFLOW BOUNDARY CURRENTLY JUST NEAR A WACO...CORSICANA...TO ATHENS
LINE. IT IS DIFFICULT TO PINPOINT WHERE THE COLD FRONT ACTUALLY
IS...HOWEVER...ANOTHER WIND SHIFT LINE...POSSIBLY A PREFRONTAL
TROUGH...IS CURRENTLY MOVING THROUGH THE METROPLEX AT THIS TIME.
THE WIND SHOULD BECOME MORE NORTHWEST AS THIS BOUNDARY PASSES AND
EVENTUALLY NORTHEAST AS THE COLD FRONT MOVES THROUGH LATE THIS
AFTERNOON/THIS EVENING.  EXPECT SCATTERED STORMS TO DEVELOP THROUGH
THE AFTERNOON...ESPECIALLY JUST SOUTH OF WACO.  WILL ALSO SEE
SCATTERED STORMS TO THE NORTHEAST OF THE METROPLEX IN THE VICINITY
OF UPPER LEVEL SHORT WAVE.  WITH ALL THAT SAID...EXPECT VFR THROUGH
THE PERIOD WITH NORTHWEST TO NORTHWEST WINDS BETWEEN 9 AND 14 KNOTS
ALONG WITH SOME OCCASIONAL HIGHER GUSTS.

&&

.UPDATED PUBLIC...
1130 AM
CHAOTIC WIND FIELD OVER THE REGION MAKING FOR A DIFFICULT ANALYSIS
OF THE CURRENT WEATHER FEATURES.  OUTFLOW BOUNDARY HAS PUSHED
THROUGH THE NW HALF OF THE CWA...BRINGING A DRYER AND MORE STABLE
AIRMASS TO THIS AREA.  REAL COLD FRONT STILL TO THE NORTH ALONG A
TUL-OKC-LBB LINE...WITH PERHAPS A PREFRONTAL TROUGH OR WAKE LOW
TROUGH FROM GLE TO MWL.  THIS WILL ALLOW WINDS TO SWING BACK AROUND
TO THE EAST UNTIL THE REAL FRONT ARRIVES.  AIRMASS ACROSS THE
NORTHERN CWA IS LIKELY TOO STABLE BEHIND THIS MORNINGS OUTFLOW
BOUNDARY AND WILL LOWER POPS IN THIS AREA TO 20 PERCENT.  CONVECTION
SHOULD DEVELOP GENERALLY SOUTH OF I-20 AND EAST OF I-35 THIS
AFTERNOON AS THESE MESOSCALE BOUNDARIES ENHANCE MOISTURE CONVERGENCE
AS AIRMASS DESTABILIZES.  SHEAR PROFILES WILL BE WEAK SO ANY SEVERE
WEATHER WILL BE OF PULSE VARIETY AND CONFINED TO THE SE CWA.  WILL
CONTINUE THE LIKELY POPS SE THROUGH THIS AFTERNOON...BUT TAPER POPS
DOWN RATHER QUICKLY THIS EVENING.  INCREASED MAX TEMPS ACROSS THE
NORTH TO THE UPPER 80S DUE TO MORE SUNSHINE. TR/92

&&

.AVIATION...
A MESOSCALE CONVECTIVE SYSTEM JUST NORTH OF A HENRIETTA TEXAS..TO
ARDMORE AND ADA OKLAHOMA AS OF 12Z...WILL MOVE EAST SOUTHEAST AT 30
MPH. THE SOUTHERN END OF THIS SYSTEM MAY APPROACH THE METROPLEX BY
15Z IF THE SOUTHEAST SURGE THAT HAS BEEN NOTED FOR THE LAST 90
MINUTES CONTINUES. AT WICHITA FALLS..THE WINDS SHIFTED TO THE NORTH
AND GUSTED UP TO 38 KNOTS AS THE STORMS APPROACHED. HAVE PLACED
TEMPO TSRA AT ALL OF THE METROPLEX AIRPORTS FROM 14Z (PROBABLY TOO
EARLY) THROUGH 18Z. EXPECT THE COLD FRONT TO MOVE THROUGH EARLY
AFTERNOON....WITH RAIN AND THUNDERSTORMS LIKELY BEHIND THE FRONT.

#58

&&

.DISCUSSION...
320 AM CDT WED AUG 11 2004
TRACKING THUNDERSTORMS AND RAIN IN OKLAHOMA...IT LOOKS LIKE PRECIP
GETS TO THE RED RIVER ABOUT SUNRISE ALONG WITH THE FRONT/OUTFLOW
BOUNDARY AND CONTINUES TO SPREAD SOUTH ABOUT 25 MPH. MODELS ARE ALL
OVER THE PLACE ON POPS...WITH THE GFS LOOKING FOR ABOUT A 20 PERCENT
CHANCE AT DFW VERSUS THE ETA 60 PERCENT CHANCE. HAVE GONE WITH THE
HIGHER POPS BASED ON HOW WIDESPREAD PRECIP IS UP TO OUR NORTH EARLY
THIS MORNING...IT LOOKS LIKE A WET FRONT TO ME WITH THE PRECIP ALONG
AND BEHIND THE FRONT. WINDS SHIFT SHOULD BE THROUGH CWA BY SUNSET
AND PRECIP ENDS FROM THE NORTH THIS AFTERNOON/EVENING WITH SOME
LINGERING POPS OVERNIGHT IN FAR SOUTHERN ZONES.

DEWPOINTS LOOK TO DRY OUT INTO THE 50S FRIDAY AND SATURDAY...WHICH
WILL ALLOW MORNING LOWS TO MAKE IT INTO THE LOW 60S...EXCEPT FOR THE
METROPLEX WHERE HEAT ISLAND WILL KEEP LOWS IN THE UPPER 60S. DRY
AIR...LIGHT WINDS...PLUS HIGHS IN THE UPPER 80S THURSDAY AND LOW 90S
FRIDAY AND SATURDAY WILL MAKE AFTERNOONS QUITE PLEASANT AS
WELL...GOOD GOLF WEATHER. I WENT A BIT ABOVE GUIDANCE FOR FRIDAY AND
SATURDAY HIGHS BASED ON SUNNY DAYS WITH DRY AIR...LOWER ATMOSPHERE
SHOULD HEAT UP QUITE NICELY.

LONG RANGE...NEXT CHANCE OF PRECIP LOOKS LIKE SUNDAY AFTERNOON WHEN
PRETTY STRONG UPPER DISTURBANCE MOVES ACROSS NORTH TEXAS EMBEDDED IN
NORTHWEST FLOW. HUMIDITY SHOULD BE BACK BY THEN WITH DEWPOINTS IN
THE MID 60S. AFTERNOON TEMPS NEAR 90 PLUS SOME MOISTURE WILL PROVIDE
GOOD FUEL FOR STORMS. MONDAY THROUGH WEDNESDAY LOOKS LIKE AVERAGE
SUMMER WEATHER WITH HIGHS IN THE MID 90S.    84
&&

PRELIMINARY POINT TEMPS/POPS
DALLAS-FT. WORTH, TX    86  69  87  68 /  70  20   0   0
WACO, TX                92  68  88  65 /  70  40  20   0
PARIS, TX               86  62  87  61 /  80  20   0   0
DENTON, TX              85  66  87  63 /  80  20   0   0
MCKINNEY, TX            85  69  87  65 /  80  20   0   0
DALLAS, TX              87  69  87  68 /  70  20   0   0
TERRELL, TX             89  66  87  66 /  70  40   0   0
CORSICANA, TX           92  67  88  64 /  70  40   0   0
TEMPLE, TX              93  69  88  65 /  70  60  20   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
&&
Hazardous weather outlook, Aug 11, 9:50 AM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1050 AM CDT WED AUG 11 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-112200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1050 AM CDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
SOUTHEASTERN SECTIONS OF NORTH TEXAS THIS AFTERNOON...GENERALLY
SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35. DAMAGING WIND
GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS ARE POSSIBLE. CLOUD
TO GROUND LIGHTNING...AND HEAVY RAIN WILL ALSO ACCOMPANY THE
THUNDERSTORMS.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE SOUTHEASTERN HALF OF
NORTH TEXAS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR AND BEHIND THE FRONT. THUNDERSTORMS CHANCES WILL END ACROSS THE
SOUTHEAST SECTIONS OF NORTH TEXAS THIS EVENING.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AREAWIDE SUNDAY
AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED SOUTH OF INTERSTATE 20 AND EAST
OF INTERSTATE 35 THROUGH THE AFTERNOON.

In the hours before

Special weather statement, Aug 11, 8:10 AM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
910 AM CDT WED AUG 11 2004

TXZ093-094-104-105-111500-
COLLIN-FANNIN-GRAYSON-HUNT-
910 AM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER UPDATE...
A CLUSTER OF NON SEVERE THUNDERSTORMS WAS LOCATED FROM NORTHWEST
FANNIN COUNTY TO EASTERN DENTON COUNTY AT 906 AM... AND WAS MOVING
EAST AT 40 MPH.

THESE STORMS WILL AFFECT THE FOLLOWING CITIES AND SURROUNDING AREAS
THROUGH 1030 AM... TELEPHONE...BONHAM...MCKINNEY... GREENVILLE...
AND WOLFE CITY. WIND GUSTS TO 40 MPH... FREQUENT CLOUD TO GROUND
LIGHTNING... HEAVY RAINFALL AND ISOLATED SMALL HAIL CAN BE EXPECTED
AS THE STORMS MOVE THROUGH THE REGION.
Special weather statement, Aug 11, 12:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
149 PM CDT WED AUG 11 2004

TXZ119-121-134-135-144>146-111945-
BOSQUE-DALLAS-ELLIS-HENDERSON-HILL-KAUFMAN-NAVARRO-
149 PM CDT WED AUG 11 2004

...SIGNIFICANT WEATHER UPDATE...

A DEVELOPING LINE OF STRONG TO SEVERE THUNDERSTORMS...ALONG A DESOTO
TO MAYPEARL TO WHITNEY LINE AT 140 PM...WILL MOVE SOUTHEAST AT 25
MPH THROUGH 300 PM.  ONE STORM BETWEEN MAYPEARL AND MIDLOTHIAN HAS
TURNED SEVERE AND WILL AFFECT WAXAHACHIE AND ENNIS BETWEEN 2 AND
245 PM.

THE STORMS WERE DEVELOPING ON A PRE FRONTAL TROUGH THAT IS MOVING
THROUGH NORTH TEXAS.  ATMOSPHERIC INSTABILITIES HAVE INCREASED SINCE
MIDDAY...AND RAPID STORM DEVELOPMENT IS POSSIBLE ALONG THE TROUGH
THE REST OF THE AFTERNOON.  HIGH MOISTURE CONTENT WILL ALSO ALLOW
FOR VERY HEAVY RAINFALL RATES... UP TO TWO INCHES AN HOUR WHICH
COULD RESULT IN FLOODING OF SOME URBAN AREAS.

THE FOLLOWING CITIES ARE IN THE PATH OF THESE STORMS... BALCH
SPRINGS...BLOOMING GROVE...CEDAR HILL...COMBINE...CORSICANA...
CRANDALL...DAWSON...DESOTO...DUNCANVILLE ...ENNIS...FERRIS...GLENN
HEIGHTS...GUN BARREL CITY...HILLSBORO...HUBBARD... HUTCHINS...
ITALY...ITASCA...KAUFMAN...KEMP...KERENS...LANCASTER... MAYPEARL...
MERIDIAN...MIDLOTHIAN...OAK LEAF...PALMER...RED OAK... SEAGOVILLE...
SEVEN POINTS...TOOL...TRINIDAD... WAXAHACHIE...WHITNEY AND WILMER.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

The radar

The Dallas/Ft Worth radar (KFWS), 59 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
August 11, 1:15 PM CST
Where
Ellis County, Milford
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.133, -96.950

Hail, Navarro

When
August 11, 1:30 PM CST
Where
Navarro County, Frost
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -96.817

Thunderstorm Wind, Falls

When
August 11, 2:38 PM CST
Where
Falls County, Marlin
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
31.300, -96.900

A power line was blown down in Marlin.

Thunderstorm Wind, Milam

When
August 11, 3:15 PM CST
Where
Milam County, Cameron
Measured
52 kt (60 mph) estimated sustained
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -96.967

There were numerous reports of large trees blown down onto cars, businesses, and houses, and power lines were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419005, 5419006, 5419007, 5419008.